MAUDE Adverse Event Report: INTERVASCULAR SAS HEMASHIELD PLATINUM WOVEN; GRAFT, VASCULAR, SYNTHETIC/BIOLOGIC COMPOSITE

INTERVASCULAR SAS HEMASHIELD PLATINUM WOVEN; GRAFT, VASCULAR, SYNTHETIC/BIOLOGIC COMPOSITE
Model Number M00202175928P0
Medical Device Problem Codes Nonstandard Device (1420); Use of Device Problem (1670)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Paraplegia (2448)
Date of Event 08/06/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device history records review concluded that there was no non-conformance / planned deviation in relation with the event reported.The review of historical data indicated that no other similar complaint was reported for the same sterilization lot number.Device is not accessible for testing as it remained implanted in the patient.The investigation is still ongoing.A follow-up report will be sent upon completion of the investigation.
 
Event or Problem Description
The description of the event was received as follows "massive bleeding occurred from the graft body.1500cc/min of bleeding occurred for an hour.During bleeding, patient blood pressure was 40~50mmhg.The patient received a blood transfusion.To stop bleeding, the graft body was wrapped with dacron graft and stopped bleeding for more than 20 minutes with gauze and the procedure was completed.The graft is implanted in the patient and it will not be returned.Procedure details: extent ii thoracoabdominal aortic replacement.On (b)(6) 2020, first surgery: redo bentall op (aortic valve & total arch replacement).Since the patient was with thoracic aortic aneurysm, thoracoabdominal aorta replacement surgery was also required.The medical staff determined that these two surgeries at a time could make the patient in danger.Redo bentall op (aortic valve & total arch replacement) was planned at first.Hemashield 4-branch 28mm was used and elephant trunk was placed inside the descending thoracic aorta.Hemashield distal just laid out the elephant trunk on the descending aorta with aneurysm without anastomosis.On (b)(6) 2020, re-laparotomy: after anastomosis of the elephant trunk and coseli (vascutek thoracoabdominal 4-branch 28mm) put into the ext ii thoracoabdominal aorta replacement, 1500cc/min bleeding occurred at the end of the elephant trunk (hemashield 4-branch 28mm).Bleeding occurred in the clamped graft body.We obtained additional information on the patient status: there was a wide range of upper-level spinal cord infarctions.The patient has been discharged but she suffers paraplegia.The causal relationship with hemashield graft has not been clarified and the customer did not claim that the graft was the cause.
 
Additional Manufacturer Narrative
Corrected data : block b5: in block b5, it was stated in the initial mdr that ¿1500cc/min of bleeding occurred ".However, in view of the unrealistic amount of blood loss, it was later clarified that the customer doesn't know the exact amount of bleeding and this value is replaced by ¿a lot of bleeding occurred¿.The total amount of blood loss remains unknown.Additional manufacturer narrative: (11/213) a retention sample from same sterilization lot coated 3 days before the involved device, was identified.This retention sample underwent water permeability testing.The test result indicated a value well within product specifications (< 5 ml/cm²/min).The case has been reviewed by the corporate medical officer on (b)(6) 2021.His assessment is as follows: "the events described is compatible with a traumatic damage of the graft body due to mechanical clamping.Forceful clamping has been connected with disruption of the collagen coating and subsequent bleeding also due to the anticoagulation level required for this kind of procedure." (61) based on the medical review result, it is concluded that the interaction between the user and device contributed to the event.(22) please note that it is mentioned in the instructions for use: "if surgical technique requires crossclamping of the graft, use atraumatic clamps.".
 
Event or Problem Description
Massive bleeding occurred from the graft body.A lot of bleeding occurred for an hour.During bleeding, patient blood pressure was 40~50mmhg.The patient received a blood transfusion.To stop bleeding, the graft body was wrapped with dacron graft and stopped bleeding for more than 20 minutes with gauze and the procedure was completed.The graft is implanted in the patient and it will not be returned.Procedure details: extent ii thoracoabdominal aortic replacement.On (b)(6) 2020, first surgery: redo bentall op (aortic valve & total arch replacement).Since the patient was with thoracic aortic aneurysm, thoracoabdominal aorta replacement surgery was also required.The medical staff determined that these two surgeries at a time could make the patient in danger.Redo bentall op (aortic valve & total arch replacement) was planned at first.Hemashield 4-branch 28mm was used and elephant trunk was placed inside the descending thoracic aorta.Hemashield distal just laid out the elephant trunk on the descending aorta with aneurysm without anastomosis.On (b)(6) 2020, re-laparotomy: after anastomosis of the elephant trunk and coseli (vascutek thoracoabdominal 4-branch 28mm) put into the ext ii thoracoabdominal aorta replacement, a lot of bleeding occurred at the end of the elephant trunk (hemashield 4-branch 28mm).Bleeding occurred in the clamped graft body.We obtained additional information on the patient status: there was a wide range of upper-level spinal cord infarctions.The patient has been discharged but she suffers paraplegia.The causal relationship with hemashield graft has not been clarified and the customer did not claim that the graft was the cause.

Brand Name
HEMASHIELD PLATINUM WOVEN
Common Device Name
GRAFT, VASCULAR, SYNTHETIC/BIOLOGIC COMPOSITE
Manufacturer (Section D)
INTERVASCULAR SAS
zone industrielle athelia i
la ciotat 13705
FR  13705
MDR Report Key11692766
Report Number1640201-2021-00008
Device Sequence Number3511431
Product Code MAL
UDI-Device Identifier00384401018650
UDI-Public(01)00384401018650(11)191009(17)240930(10)19K09
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K021213
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2024
Device Model NumberM00202175928P0
Device Catalogue NumberM00202175928P0
Device Lot Number19K09
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/26/2021
Supplement Date Received by Manufacturer05/07/2021
Initial Report FDA Received Date04/20/2021
Supplement Report FDA Received Date06/01/2021
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
VASCUTEK THORACOABDOMINAL 4-BRANCH 28MM
Outcome Attributed to Adverse Event Required Intervention; Disability;
Patient Age51 YR
Patient Weight53